Alert archive / South Dakota / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 13, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 1, 1997, 8:36 PM CDT for McPherson County, South Dakota. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 1, 1997, 8:36 PM CDT (01:36 UTC)
- Expired
- Jun 1, 1997, 9:20 PM CDT
- In force
- 44 min
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
County McPherson County, SD
The radar
The Aberdeen radar (KABR), 72 km from the middle of the area, began a volume at 01:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 1, 3:45 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.6 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 455 J/kg
- Mixed-layer CIN
- -129 J/kg
- Mixed-layer LCL
- 1626 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 218 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KABR 020136 RRA SVRABR SDC089-020220- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 836 PM CDT SUN JUN 1 1997 * SEVERE THUNDERSTORM WARNING FOR CENTRAL AND EASTERN MCPHERSON COUNTY - IN NORTHEASTERN SOUTH DAKOTA * UNTIL 920 PM CDT * SOME LOCATIONS AFFECTED...RURAL AREAS BETWEEN EUREKA...LONG LAKE AND HILLSVIEW. * AT 832 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY ABERDEEN DOPPLER RADAR 44 MILES WEST OF ABERDEEN OR 15 MILES SOUTHEAST OF EUREKA MOVING NORTHEAST AT 15 MPH. DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! MGM/KG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 9:52 AM CDT, 10 hours 44 minutes earlier.
Area forecast discussion, Jun 1, 9:52 AM CDT, 10 hours 44 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD AND FOR TRAVERSE/BIG STONE COUNTIES OF MN NATIONAL WEATHER SERVICE ABERDEEN SD 950 AM CDT SUN JUN 1 1997 WARM ADVECTION WILL OCCUR TODAY ESPECIALLY IN CENTRAL SOUTH DAKOTA. THIS MAY RAISE TEMPERATURES A TAD HIGHER THAN FORECAST. ALTHOUGH TEMPERATURES HAVE GONE UP SLOWLY THIS MORNING...AS MORE SUNSHINE GETS THROUGH A THIN OVERCAST AT PIR TEMPERATURES SHOULD REBOUND NICELY. TEMPERATURES MAY REACH THE UPPER 80S TODAY THERE SO TWEAKED THE MINOR ADJUSTMENT WITH A NOWCAST. ALSO COVERED THE NORTHEAST AS WELL BECAUSE TEMPERATURES ARE GOING UP QUICKLY THIS MORNING. OTHERWISE...THE FORECAST LOOKS GOOD WITH PARTLY CLOUDY HOLDING TRUE OVER THE CWA BECAUSE HIGH OVERCAST CEILING WILL BE MOSTLY THIN. ALSO...CHANCE OF STORMS FOR THIS AFTERNOON CONTINUES FOR CENTRAL AND NORTHCENTRAL. THUNDERSTORMS SHOULD HOLD OFF IN THE NORTHEAST UNTIL THIS EVENING...HOWEVER WILL WATCH CAREFULLY BECAUSE CONVECTION COULD DEVELOP NEAR THE MISSOURI RIVER THIS AFTERNOON AND HEAD EAST. .ABR...NONE BROYLES
In the hours before
Special weather statement, Jun 1, 4:20 PM CDT, 4 hours 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 420 PM CDT SUN JUN 1 1997 SDZ003>005-009-010-015-016-020300- CAMPBELL-CORSON-DEWEY-EDMUNDS-MCPHERSON-POTTER-WALWORTH- INCLUDING THE CITIES OF...MCINTOSH...MOUND CITY...EUREKA...MOBRIDGE... ROSCOE...TIMBER LAKE...GETTYSBURG 420 PM CDT SUN JUN 1 1997 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 10 PM CDT... THE SEVERE THUNDERSTORM WATCH COVERS THE COUNTIES OF CORSON...DEWEY... CAMPBELL...WALWORTH....POTTER...EDMUNDS AND MCPHERSON...INCLUDING THE COMMUNITIES OF MOBRIDGE...GETTYSBURG...EUREKA...AND BOWDLE. THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE EVENING AS A FRONT MOVES IN FROM THE WEST. SOME OF THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. SEEK SHELTER IF THREATENING WEATHER APPROACHES. BANN
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 7:36 PM CDT | Severe Thunderstorm Warning | ABR | McPherson | 44 min |
| Jun 1, 8:23 PM CDT | Severe Thunderstorm Warning | ABR | Walworth | 47 min |
| Jun 1, 8:53 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, McPherson | 42 min |
| Jun 2, 6:25 PM CDT | Severe Thunderstorm Warning | ABR | Walworth | 60 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.